Parkinson’s Disease Medication and Bacteria in the Small Intestine

Study shows how gut bacteria affect the treatment of Parkinson’s disease

Source: News Medical Life Sciences

Jan. 18, 2019

https://www.news-medical.net/news/20190118/Study-shows-how-gut-bacteria-affect-the-treatment-of-Parkinsons-disease.aspx

 

Summary: Levodopa is a commonly used medication for people with Parkinson’s disease. This study was done to look into whether gut bacteria could be what’s contributing to the high variation in levels of levodopa that reach the brain in different patients. Levodopa is typically absorbed in the small intestine and can commonly be converted to dopamine and sent to the brain. The study found that the bacteria tyrosine decarboxylase present in the small intestines of rats did result in lower concentrations of the drug in the body, meaning the amount of bacteria present in the gut determines how effective the medication can be.

 

Connection:I would say this connects somewhat to what we have discussed in class because we have discussed anaerobic microbial cultures in areas such as animal guts. We’ve discussed how bacteria can have profound effects on people’s bodies. The abundance of this bacteria in the small intestine can affect many aspects of a person’s life when living with Parkinson’s disease. Examining the presence of bacteria and how they can alter other systems is something we have talked about briefly in class.

 

Critical Analysis: Admittedly, I think this article was fairly inconcise and indescriptive. However, I really thought the subject was interesting. I’d never thought about the gut to brain connections before, and the fact that it could affect the dosage results of medications so much is a little surprising to me. I wish the article would have included more on the nature of their methods and procedures as well. One thing I liked about how the article was written was the use of common language and phrasing which made it relatively easy to read and understand. This is an article I could see being read by most of the general public quite easily.

 

Question: I was a little confused on what happened to the Levodopa that was converted to dopamine. Would the increase in dopamine create side effects? And if so, what would they be and would they be of concern if the medication was to be significantly increased in order to increase Levodopa concentrations in the body?

Leave a Reply

Your email address will not be published.